Colorado, 2016

Winter Storm and Heavy Snow in Colorado, January 30 to 31, 2016

January 30 to 31, 2016 · NWS GJT · 20 events in 20 counties and zones

A moist Pacific low pressure system produced a prolonged period of heavy snowfall across much of western Colorado with areas of blowing snow.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific low pressure system produced a prolonged period of heavy snowfall across much of western Colorado with areas of blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 30, 5:20 PM MST, 40 minutes earlier.

Area forecast discussion, Jan 30, 5:20 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
520 PM MST SAT JAN 30 2016

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 520 PM MST SAT JAN 30 2016

PRECIPITATION HAS BEEN SLOW TO SPREAD INTO THE AREA FROM THE
NORTHWEST TODAY AS THE FIRST PHASE OF THIS LONG DURATION EVENT
DEVELOPS. HOWEVER PRECIPITATION HAS BEGUN TO DEVELOP EARLY THIS
AFTERNOON AS OUR EXPECTED COLD FRONT MOVED INTO NORTHWEST CO.
AT 2PM THIS FRONT HAD ALREADY PASSED KCAG AND KEEO...WITH A GOOD
DROP IN TEMPS AND SNOW DEVELOPING AT KCAG. EXPECT THE FRONT TO
CONTINUE TO DROP SOUTH-SOUTHEAST ACROSS THE AREA THROUGH THE NEXT
SEVERAL HOURS...BEFORE STALLING OUT FROM THE ABAJO TO SAN JUAN
MOUNTAINS LATE TONIGHT. AS A RESULT... PRECIPITATION WILL INCREASE
THROUGH THE EVENING. INITIALLY RAIN OR A RAIN/SNOW MIX WILL
DEVELOP IN THE SOME VALLEYS AS DAYTIME TEMPERATURES AT MANY
LOCATIONS EXCEEDED EXPECTATIONS. PRECIPITATION WILL QUICKLY CHANGE
OVER TO SNOW...EXCEPT IN THE LOWEST VALLEYS. BUT BY MIDNIGHT EVEN
THESE LOWER VALLEYS SHOULD SEE SNOW. HOWEVER...DEPENDING ON JUST
HOW FAR SOUTH THE FRONT MAKES IT...THE LOWER VALLEYS OF SOUTHEAST
UT MAY SEE SOME RAIN THROUGHOUT THE NIGHT.

DUE TO AMPLE MOISTURE AND THE UNSETTLED CONDITIONS...I UPPED THE
FORECAST LOW TEMPS A LITTLE FOR TONIGHT.

THE FORECAST FOR THE HEAVIEST SNOW WILL BE HEAVILY DEPENDENT ON
THE WHERE THE FRONT STALLS AND HOW QUICKLY IT BEGINS TO DRIFT BACK
NORTHWARD STARTING TOMORROW AFTERNOON. THE ABOVE APPROXIMATION FOR
THE LOCATION IS A GOOD STARTING POINT AS THE FRONT SHOULD HANG AND
ALIGN WITH THE WIND FLOW ALOFT. SOMETIMES STRONG SNOW PRODUCTION
OR EVEN CONVECTION CAN PLAY A ROLE IN DRIVING THE FRONT FARTHER
SOUTH. HOWEVER MODELS HAVE ALL MOVED THIS FEATURE BACK TO THE
NORTH OVER OUR SOUTHERN CWA...COMPARED TO 24 HOURS AGO AND ARE IN
FAIR AGREEMENT. AS SUCH HAVE DECIDED TO MERGE THIS INTO ONE EVENT
IN THE SOUTH AS SNOW NEAR THE FRONT...THEN ISENTROPIC LIFT OVER
THIS FEATURE SHOULD KEEP SNOW GOING OVER THE SOUTHERN HILLS WELL
INTO TUESDAY. SNOW RATES WILL NOTICEABLY DECREASE AWAY FRONT THE
FRONT LATE TONIGHT INTO TOMORROW MORNING. THE ARRIVAL OF THE NEXT
PACIFIC SYSTEM INTO SOUTHERN UTAH TOMORROW MORNING ENHANCES THE FORCING
FOR LARGE SCALE ASCENT OVER SOUTHEAST UTAH BY LATE MORNING THEN
SOUTHWEST COLORADO IN THE EARLY AFTERNOON. THIS ALONG WITH
CONDITIONAL INSTABILITY SHOULD ALLOW FOR SNOW RATES TO SURPASS AN
INCH PER HOUR IN MANY LOCACITONS OF THE SOUTHWEST CWA THROUGH
SUNDAY NIGHT. STILL ONE CAVEAT IS IF THE FRONT DOES NOT DIVE TOO
FAR SOUTH A PERIOD OF RAIN OR A MIX COULD HAMPER SNOW AMOUNTS NEAR
THE 4 CORNERS...UNTIL COLD AIR SWEEPS IN FROM THE WEST SUNDAY
AFTERNOON. TOMORROW EVENING THE FOCUS FOR HEAVY SNOW SHIFTS ALL
EYES TOWARD THE MAIN SURFACE LOW RIDING ALONG THE FRONT AND STRONG
SOUTHERLY...MOIST FLOW DIRECTED INTO THE SOUTHERN VALLEYS AND
FOOTHILLS OF THE SAN JUANS. ATTM THE TRACK OF LOW SHOULD TAKE
HEAVY PRECIPITATION ACROSS THE CANYONLAND AREA OF SOUTHEAST UTAH
TOWARD THE WESTERN END OF THE GRAND VALLEY BY SUNRISE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 520 PM MST SAT JAN 30 2016

THE PERIOD FROM EARLY MONDAY MORNING INTO THE AFTERNOON HOURS
APPEARS TO BE THE TIME PERIOD FOR THE HEAVIEST AND MOST WIDESPREAD
SNOWFALL. THE UPPER LOW WILL BEGIN TO STACK ALL WITH A FRONT
UNDERNEATH IT TO CONNECT A STRONG VERTICAL AREA OF ASCENT. MID
LEVEL LAPSE RATES SUGGEST INSTABILITY WILL REMAIN A PLAYER AND
THIS SHOULD SQUEEZE OUT MUCH OF THE ANAMOLOUS MOISTURE LEFT IN
THIS ATMOSPHERIC RIVER EVENT. COLD AIR WILL BE FULLY ENTRENCHED
ACROSS THE REGION WITH STRONG CAA ALOFT BEGINNING BY LATE AFTERNOON
WITH -32C CORE PROGGED TO BE MOVING ACROSS WESTERN UTAH. THE
SURFACE LOW APPEARS TO DROP BACK TO THE SOUTHWEST TOWARD THE
EASTERN SAN JUANS MONDAY AFTERNOON AS THE JET BEGINS TO INDUCE
STRONG CYCLOGENESIS IN THE FRONT RANGE. EXPECT HEAVY SNOW TO STAY
FOCUSED NEAR THIS FEATURE...AND BEHIND IT NORTHERLY FLOW WILL
BEGIN TO FAVOR OTHER ASPECTS OF THE TOPOLOGY. WIND ON THE BACK
SIDE OF THE LOW LOOKS TO BE INCREASING OVER NORTHEAST UTAH AND
NORTHWEST COLORADO AND WILL BE ANOTHER FACTOR IN MAKING FUTURE
DECISIONS. NOT MUCH SNOW IS ANTICIPATED BUT BLOWING SNOW WILL BE
A THREAT IN THIS AREA GOING INTO SUNSET MONDAY. THIS STORM WILL
BEGIN TO FULLY TRANSITION TO THE LEE OF THE ROCKIES AND BRING
HEAVY SNOW TO THE PLAINS. BEHIND IT...OROGRAPHICS AND INSTABILITY
WILL KEEP SNOW GOING OVER MANY OF THE HILLS INTO TUESDAY EVENING.
BEYOND THIS COLD NORTH FLOW DOMINATES WITH A FEW PASSING WAVES
DROPPING SOME LIGHT MOUNTAINS SNOWS THROUGH MID WEEK. TEMPERATURES
OVER THE NEW SNOWPACK WILL BE CLOSELY EXAMINED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 520 PM MST SAT JAN 30 2016

A COLD FRONT IS MOVING SOUTHWARD NEAR THE 1-70 CORRIDOR EARLY THIS
EVENING. BEHIND IT SNOW HAS DROPPED MANY LOCATIONS DOWN TO IFR AND
EXPECT DETERIORATING CONDITIONS AT THE MAJORITY OF THE TERMINAL
FORECAST SITES DURING THE FIRST SIX HOURS OF THIS FORECAST. KVEL
MAY DROP TO MVFR LEVELS TEMPORARILY BUT LOOKS TO BE SPARED THE
WORST CONDITIONS ATTM. THE FRONT SETTLES OVER SOUTHERN COLORADO
AND UTAH OVERNIGHT AND EXPECT IFR/LIFR CONDITIONS TO PERSIST INTO
SUNRISE OVER THE MOUNTAIN AND SOUTHERN TAF SITES. THE FRONT LIFTS
BACK NORTH SUNDAY AFTERNOON AND WIDESPREAD IMPACTS TO AVIATION ARE
ANTICPATED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR COZ001-
     003.

     WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY
     MORNING FOR COZ003-006-007-009-011-012-014.

     WINTER STORM WATCH FROM SUNDAY EVENING THROUGH TUESDAY MORNING
     FOR COZ017>023.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MST
     SUNDAY FOR COZ014-017>019.

     WINTER STORM WARNING UNTIL 9 AM MST SUNDAY FOR COZ009-010-012.

     WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING
     FOR COZ008-010-013.

     WINTER STORM WARNING UNTIL 9 AM MST SUNDAY FOR COZ004-005-013.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 AM MST SUNDAY
     FOR COZ008.

     WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT FOR COZ002.

UT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR UTZ023-
     025.

     WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY
     MORNING FOR UTZ027.

     WINTER STORM WATCH FROM SUNDAY EVENING THROUGH TUESDAY MORNING
     FOR UTZ022-028-029.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MST
     SUNDAY FOR UTZ028.

&&

SHORT TERM...EH/15
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Jan 30, 5:13 AM MST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
513 AM MST SAT JAN 30 2016

COZ001>014-017>023-UTZ022>025-027>029-311300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
513 AM MST SAT JAN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MANY WINTER STORM WARNINGS AND ADVISORIES IN EFFECT THIS MORNING
AS A COLD FRONT MOVES ACROSS THE REGION. NORTHERN AREAS FAVORED
FIRST DROPPING SOUTH AS THE DAY PROGRESSES. SOME CONCERNS AS WARM
TEMPERATURES WILL BE IN PLACE POSSIBLY CAUSING RAIN BEFORE
SWITCHING OVER TO SNOW LATER IN THE DAY. THE FRONT WILL MAKE IT TO
THE NEW MEXICO BORDER BY TONIGHT AND WILL REMAIN THE FOCUS OF
PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME LIGHT SNOW LOOKS LIKELY SUNDAY BEFORE A DEEP LOW PRESSURE
APPROACHES FROM THE WEST. THIS LOW WILL CAUSE SNOW TO MOVE FROM
THE SOUTH TO NORTH CAUSING PLENTY OF NEW SNOW FOR THE MOUNTAINS
AND VALLEYS. WINTER STORM WATCHES HAVE BEEN ISSUED FOR THIS PART
OF THE STORM MONDAY MORNING INTO TUESDAY MORNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 5 winter weather, 4 heavy snow. Local standard time, as filed.

Winter Storm, Northwestern San Juan Mountains

When
January 30, 6:00 PM MST to January 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 feet were measured across the area. Locally heavier amounts included 27 inches at the avalanche monument on Highway 550. Wind gusts of 25 to 45 mph produced areas of blizzard conditions. Even stronger winds were measured on ridgetops with gusts of 60 to 70 mph.

Winter Storm, Southwestern San Juan Mountains

When
January 30, 7:00 PM MST to January 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 3 feet were measured across the area. Locally heavier amounts included 45 inches at the Spud Mountain SNOTEL site. Wind gusts of 20 to 40 mph occurred with localized blizzard conditions. Even stronger winds were measured on ridgetops with a peak gust to 74 mph measured on Kendall Mountain. Highway 550 over Red Mountain Pass was closed for about 46 hours, from early on the evening of January 31st until late in the afternoon of February 2nd.

Winter Storm, Animas River Basin

When
January 30, 8:00 PM MST to January 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across much of the zone, although the area from Durango to Ignacio only received 1 to 3 inches. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Heavy Snow, Central Gunnison and Uncompahgre River Basin

When
January 30, 9:30 PM MST to January 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 14 inches were measured across the area. Locally heavier amounts included 18 inches in the Paonia area.

Winter Storm, San Juan River Basin

When
January 30, 9:30 PM MST to January 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 13 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

Heavy Snow, Paradox Valley / Lower Dolores River Basin

When
January 30, 10:00 PM MST to January 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
COOP Observer
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 10 inches were measured across the area.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
January 31, 12:00 AM MST to 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 20 inches were measured across the area. Wind gusts of 20 to 45 mph produced areas of blowing and drifting snow.

Winter Storm, Four Corners / Upper Dolores River Basin

When
January 31, 2:00 AM MST to 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 10 inches were measured across the area. Locally heavier amounts included 11 inches at Mesa Verde National Park and just over 12 inches at a location about four miles west of Mancos. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Heavy Snow, Upper Gunnison River Valley

When
January 31, 4:30 AM MST to 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
COOP Observer
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the Gunnison County portion of the zone, while higher amounts occurred in the Montrose County portion of the zone. A storm total of 33 inches was measured at Black Canyon of the Gunnison National Park. The chain law was imposed for travel over Cerro Summit.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
January 31, 8:00 AM MST to 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 18 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
January 31, 9:00 AM MST to 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Department of Highways
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 feet were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow. Highway 65 over the Grand Mesa was closed from the evening of January 31st until late afternoon on February 1st due to adverse travel conditions and avalanche mitigation.

Winter Storm, West Elk and Sawatch Mountains

When
January 31, 11:00 AM MST to 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 feet were measured across the area. Locally heavier amounts included 43 inches at Irwin Lodge and 39 inches at Gothic. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

Winter Weather, Elkhead and Park Mountains

When
January 31, 11:00 AM MST to 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

Winter Weather, Flattop Mountains

When
January 31, 11:00 AM MST to 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 8 inches were measured across the area. Wind gusts of 20 to 25 mph produced localized blowing and drifting snow.

Winter Storm, Roan and Tavaputs Plateaus

When
January 31, 12:00 PM MST to 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 21 inches were measured across the area.

Heavy Snow, Grand Valley

When
January 31, 1:00 PM MST to 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the area.

Winter Storm, Debeque to Silt Corridor

When
January 31, 2:00 PM MST to 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 7 inches were measured across the area. Locally heavier amounts included 15 inches at Collbran.

Winter Weather, Central Yampa River Basin

When
January 31, 5:30 PM MST to 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches were measured across the area. Locally heavier amounts included 13 inches at a location 33 miles north of Craig.

Winter Weather, Upper Yampa River Basin

When
January 31, 5:30 PM MST to 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were measured across the area. Locally heavier amounts included 11 inches in Steamboat Springs.

Winter Weather, Lower Yampa River Basin

When
January 31, 7:00 PM MST to 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches were measured across the area. Locally heavier amounts included 8 inches at Rangely.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631499, 631500, 631523, 631480, 631534, 631504, 631497, 631511, 631487, 631489, 631482, 631483, 631488, 631495, 631473, 631474, 631476, 631461, 631465, 631456.